Alert archive / Minnesota / Tornado Warnings in 2020

Tornado Warning 30, NWS Grand Forks, ND

August 9, 2020Beltrami County, Marshall County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 9, 2020, 2:20 PM CDT for Beltrami County, Marshall County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 2:20 PM CDT (19:20 UTC)
Expired
Aug 9, 2020, 3:00 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Beltrami County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:00 PM CDTTSTM WND GST 599 Nne Mavie, MNPEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.
Aug 9, 3:00 PM CDTTSTM WND GST 599 Nne Mavie, MNPEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WFUS53 KFGF 091920
TORFGF
MNC007-089-092000-
/O.NEW.KFGF.TO.W.0030.200809T1920Z-200809T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
220 PM CDT Sun Aug 9 2020

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...

* Until 300 PM CDT.
    
* At 219 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Newfolden, or 17 miles north of Thief River Falls,
  moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Middle River around 230 PM CDT.
  Gatzke around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4829 9546 4823 9636 4843 9641 4854 9565
      4854 9551
TIME...MOT...LOC 1919Z 261DEG 35KT 4836 9626 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TG
1 follow-up statement
399 
WWUS53 KFGF 091936
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
236 PM CDT Sun Aug 9 2020

MNC007-089-092000-
/O.CON.KFGF.TO.W.0030.000000T0000Z-200809T2000Z/
Marshall MN-Beltrami MN-
236 PM CDT Sun Aug 9 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR EASTERN
MARSHALL AND NORTHWESTERN BELTRAMI COUNTIES...
    
At 235 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Holt, or 12 miles north of Thief River Falls, moving
east at 40 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Grygla around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4824 9619 4845 9625 4854 9565 4854 9551
      4829 9546
TIME...MOT...LOC 1935Z 271DEG 33KT 4828 9609 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 9, 1:01 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 9, 1:01 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Sun Aug 9 2020

.UPDATE...
Issued at 1253 PM CDT Sun Aug 9 2020

A Severe Thunderstorm Watch is now in effect until 7 pm CDT, for
most of eastern ND, east of a Devils Lake-Langdon line, and into
Northwest and west central MN. Else, no other significant updates
needed to the forecast package.

UPDATE Issued at 1008 AM CDT Sun Aug 9 2020

With increased cloud cover and precip expected across the
northern half of the CWA through the late forenoon and early
afternoon, have lowered forecast high temps there just a bit. Have
also increased overall POP values along the late afternoon and
evening frontal band in keeping with updated guidance.

UPDATE Issued at 641 AM CDT Sun Aug 9 2020

Adjusted POPs for storms across our southern counties as well as
more storms coming in from the west. CAMs continue to struggle
with the western activity and want to fizzle convection out until
the true front comes in later today. Given how poorly they have
done not sure that will be the case. Lowered highs a bit in some
areas with increased cloud cover from this morning, may have to
come down a bit more but will keep an eye on things.

&&

.SHORT TERM...(Today through Monday)
Issued at 312 AM CDT Sun Aug 9 2020

Convective timing and strength continue to be the main concerns
for the period.

Active pattern with southwesterly flow aloft continues across the
Northern Plains, with one shortwave currently rotating through SD,
while the main upper trough is still over Alberta and
Saskatchewan. The southern shortwave will lift into MN later this
morning, and CAMs have quite a bit of showers and thunderstorms
entering our southern counties. With MU CAPE values in the
2000-3000 J/kg range, some severe is possible even with effective
bulk shear 25 kts at best. Most likely multicell storms with a few
cells pulsing up to severe. The southern thunderstorms will move
eastward out of our area by late morning.

The main upper trough will stay well to our north, but should push
a cold front into our northwestern counties by this afternoon.
Very much will depend on what happens with morning convection, and
CAMs are not catching onto some cells breaking out over western ND
currently, so trust in their solutions is not high. Do think there
will be at least some destabilization early Sunday afternoon as
temps climb into the 80s and dew points in the 70s have already
entered our southern counties. Some thunderstorm development along
the cold front will be possible, and with high CAPE values ahead
of the boundary and decent shear along it, strong to severe storms
will be possible. Most likely in some sort of line extending
across the CWA through the afternoon, with the front pushing it
out of our area by evening.

Clearing skies and drier air moving in behind the front will help
temps tonight drop into the low to mid 50s. Monday will be very
quiet with high pressure over most of the plains, and temps
slightly cooler than average in the upper 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 312 AM CDT Sun Aug 9 2020

Zonal flow sets up early in the workweek with a shortwave ridge
moving across Sask Monday night, keeping the first half of the work
week dry with afternoon highs in the 80s.  Humidity values will be
the driest on Tuesday before weak return flow sets up going into
Wednesday.  An upper level pattern shift will help SW flow aloft set
up going into the latter part of the week as an upper low begins to
wobble over nrn Alberta, bringing a more unsettled pattern to the
area Wed-Sat.  While afternoon highs generally stay in the 80s for
the latter half of the week into the weekend, dewpoints will rise
into the upper 60s to low 70s, bringing a return of humid weather to
the region as PWAT values climb to around 1.25 to 1.50 inches by
week's end.  Can expect isolated to scattered storms through the
Wed-Sun period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM CDT Sun Aug 9 2020

Strong to severe thunderstorms are expected to fire along a cold
frontal boundary extending from northeastern ND through south-
central through the afternoon... and then track steadily eastward
across eastern ND into northwest and west central MN through the
late afternoon and early evening. Expect generally VFR conditions
outside of thunderstorms this afternoon. Light southerly winds
will turn from the northwest after cold frontal passage this
afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch 423 until 7 pm CDT.
MN...Severe Thunderstorm Watch 423 until 7 pm CDT.

UPDATE...Gust
SHORT TERM...JR
LONG TERM...Speicher
AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 AM CDT Sun Aug 9 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
426 AM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms will be possible today. The first
round will impact during the early morning hours mainly south of
the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to
60 mph will be possible. These storms will move eastward out of
the area by mid-day.

Additional thunderstorms will move in from western North Dakota
during the late morning and into the afternoon as a cold front
moves into the region. Depending on how the morning activity plays
out, there is the possibility of hail up to 1 inch, wind gusts to
75 mph, and even a brief tornado spin up as a complex of
thunderstorms moves across the area during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be possible during the middle
to later part of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 9, 1:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             2 N LANCASTER           48.89N 96.80W
08/09/2020  E1.00 INCH       Kittson            MN   PUBLIC

            SOME LARGE HAIL ALONG WITH VERY STRONG WINDS AND VERY
            HEAVY RAIN.

&&

GGUST
Special weather statement, Aug 9, 1:29 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
129 PM CDT Sun Aug 9 2020

MNZ001-007-NDZ016-027-091930-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
129 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...GRAND FORKS AND EASTERN WALSH COUNTIES UNTIL 230 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cashel to near Logan Center. Movement was
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Grand Forks, Grafton, East Grand Forks, Grand Forks AFB, Warren,
Larimore and Thompson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Minnesota...and northeastern North Dakota.

LAT...LON 4851 9639 4769 9679 4782 9788 4783 9789
      4851 9739 4854 9653 4854 9639
TIME...MOT...LOC 1829Z 260DEG 31KT 4846 9735 4777 9786

CJ
Local storm report, Aug 9, 2:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND GST     5 WNW GRAND FORKS       47.94N 97.17W
08/09/2020  M54 MPH          Grand Forks        ND   ASOS

            PEAK WIND MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

&&

GGUST
Local storm report, Aug 9, 2:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
209 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     5 WNW GRAND FORKS       47.94N 97.17W
08/09/2020  M64 MPH          Grand Forks        ND   ASOS

            PEAK WIND MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

&&

GGUST
Local storm report, Aug 9, 2:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
214 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FUNNEL CLOUD     5 SW ORISKA             46.88N 97.86W
08/09/2020                   Barnes             ND   911 CALL CENTER

            FUNNEL VIEWED FROM INTERSTATE 94.

&&

GGUST
Local storm report, Aug 9, 2:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
218 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TORNADO          12 W THIEF RIVER FALLS  48.11N 96.44W
08/09/2020                   Pennington         MN   TRAINED SPOTTER

            POSSIBLE BRIEF TORNADO TOUCHDOWN AS VIEWED FROM HIGHWAY
            1, WEST OF THIEF RIVER FALLS.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:36 AM CDTSpecial Weather StatementFGFGrant, Wilkin54 min
Aug 9, 4:55 AM CDTSpecial Weather StatementFGFOtter Tail65 min
Aug 9, 5:49 AM CDTSpecial Weather StatementFGFBecker, Wadena56 min
Aug 9, 7:10 AM CDTSpecial Weather StatementFGFNorman65 min
Aug 9, 8:41 AM CDTSpecial Weather StatementFGFLake of the Woods64 min
Aug 9, 12:21 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall54 min
Aug 9, 1:08 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau67 min
Aug 9, 1:39 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk66 min
Aug 9, 2:01 PM CDTTornado WarningFGFMarshall, Pennington, Polk44 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake55 min
Aug 9, 2:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake65 min
Aug 9, 2:42 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake48 min
Aug 9, 2:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau56 min
Aug 9, 2:52 PM CDTSevere Thunderstorm WarningFGFClay, Norman53 min
Aug 9, 2:57 PM CDTTornado WarningFGFBeltrami, Marshall33 min
Aug 9, 3:06 PM CDTTornado WarningFGFLake of the Woods, Roseau24 min
Aug 9, 3:12 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake63 min
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more57 min
Aug 9, 3:20 PM CDTSevere Thunderstorm WarningFGFClay22 min
Aug 9, 3:35 PM CDTTornado WarningFGFClay, Norman18 min
Aug 9, 3:41 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more64 min
Aug 9, 3:47 PM CDTTornado WarningFGFLake of the Woods28 min
Aug 9, 3:53 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman48 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more52 min
Aug 9, 5:28 PM CDTSpecial Weather StatementFGFHubbard32 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningFGFHubbard29 min
Aug 9, 5:33 PM CDTSpecial Weather StatementFGFClearwater57 min

Nearby

Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.